Skip to content

    Announcements

    Attention All WebMD Community Members:

    These message boards are closed to posting. Please head on over to our new WebMD Message Boards to check out and participate in the great conversations taking place: https://messageboards.webmd.com/

    Your new WebMD Message Boards are now open!

    Making the move is as easy as 1-2-3.

    1. Head over to this page: https://messageboards.webmd.com/health-conditions/f/allergies/

    2. Choose the tag from the drop-down menu that clicks most with you (and add it to any posts you create so others can easily find and sort through posts)

    3. Start posting

    Have questions? Email us anytime at CommunityManagement@webmd.net

    Is it possible to be allergic to ephedrine?
    avatar
    desertflowergirl posted:
    I have heavy hayfever that requires both antihistamine and decongestant when late summer pollen comes out. I have not been happy with the substitute for sudafed that is now used in many cold&allergy medications, so a friend from Canada suggested I try ephedrine, because she can buy several bottles at once (which is a lot easier than buying one or two packages of the real sudafed at US drugstores). So I started taking 8 mg twice a day, and that really seemed to help with my breathing. But about the third week of doing this, I developed a reddish rash under both of my arms -- beneath the arm pit and curving around the pit to the underside of the arm (same place on both sides). It itches terribly, and hydracortisone cream only works for a couple hours. Could an allergy to medication really take 3 weeks to develop? Has anyone else experienced anything like this?
     
    avatar
    soonergirl1973 responded:
    I think I have the same problem. I currently work in a factory and was moved to another department in July. I work with felt and it was making my sinus act up so I bought sinus and allergy combined pill with ephedrine to combat this. My hands have been swollen, itchy and have peeled. I thought they were healing but had another reaction the other night. A woman I work with seen my hands and said she had the same thing and found out she was allergic to ephedrine. I told her I didn't even realize that could be it and was taking more to combat the allergy. I have stopped taking it and hope that it will clear up at this point. I've even been to the doctor and he just gave me a steroid cream that isn't helping. It itches so bad sometimes I wake up to myself itching my hands.I will let you know if this clears up. I hope you find out what it is.
     
    avatar
    desertflowergirl replied to soonergirl1973's response:
    As an update, I went off ephedrine totally for 3 weeks, and the rash went away (well about 95%). I have since tried taking just one 8 mg ephedrine tab when my allergies are especially bad, and no rash has developed. So it seems like I can tolerate a low dose, but I'm not going to push it. I hope you've been able to find some relief, too, Sooner.


    Helpful Tips

    Eczema CareExpert
    Emerging research has shown that skin barrier dysfunction plays a central role in atopic dermatitis. Both the involved skin and even the ... More
    Was this Helpful?
    26 of 36 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the Duke Health Asthma and Allergies Center